Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 99, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2016, 1:33 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2016, 1:33 PM MDT (19:33 UTC)
- Expired
- Jul 24, 2016, 2:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:33 PM MDT | HAIL 1 | 10 N Cheyenne, WY | |
| Jul 24, 1:40 PM MDT | HAIL 1.75 | 10 N Cheyenne, WY | |
| Jul 24, 1:51 PM MDT | HAIL 1.75 | 10 N Cheyenne, WY | REPORTED VIA A PICTURE POSTED ON FACEBOOK. |
| Jul 24, 2:11 PM MDT | HAIL 1 | 10 N Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WUUS55 KCYS 241933 SVRCYS WYC015-021-031-242030- /O.NEW.KCYS.SV.W.0099.160724T1933Z-160724T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 133 PM MDT SUN JUL 24 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING... SOUTHEASTERN PLATTE COUNTY IN SOUTHEASTERN WYOMING... NORTH CENTRAL LARAMIE COUNTY IN SOUTHEASTERN WYOMING... * UNTIL 230 PM MDT * AT 133 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITAKER...OR 12 MILES NORTH OF CHEYENNE...MOVING NORTH AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... WHITAKER AROUND 140 PM MDT. CHUGWATER AROUND 220 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 19 AND 63. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4124 10479 4128 10495 4186 10492 4177 10429 TIME...MOT...LOC 1933Z 197DEG 32KT 4132 10485 HAIL...1.00IN WIND...<50MPH $$ RUBIN
4 follow-up statements
740
WWUS55 KCYS 241942
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
142 PM MDT SUN JUL 24 2016
WYC015-021-031-242030-
/O.CON.KCYS.SV.W.0099.000000T0000Z-160724T2030Z/
GOSHEN WY-PLATTE WY-LARAMIE WY-
142 PM MDT SUN JUL 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHWESTERN GOSHEN...SOUTHEASTERN PLATTE AND NORTH CENTRAL
LARAMIE COUNTIES...
AT 141 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITAKER...OR
15 MILES NORTH OF CHEYENNE...MOVING NORTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...PUBLIC. AT 140 PM MDT...GOLF BALL SIZE HAIL WAS REPORTED
10 MILES NORTH OF CHEYENNE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN GOSHEN...SOUTHEASTERN PLATTE AND NORTH CENTRAL LARAMIE
COUNTIES.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 23 AND
63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4127 10476 4134 10495 4186 10492 4177 10429
TIME...MOT...LOC 1941Z 215DEG 27KT 4136 10479
HAIL...1.75IN
WIND...<50MPH
$$
RUBIN231 WWUS55 KCYS 242005 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 205 PM MDT SUN JUL 24 2016 WYC015-021-031-242030- /O.CON.KCYS.SV.W.0099.000000T0000Z-160724T2030Z/ GOSHEN WY-PLATTE WY-LARAMIE WY- 205 PM MDT SUN JUL 24 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR SOUTHWESTERN GOSHEN...SOUTHEASTERN PLATTE AND NORTH CENTRAL LARAMIE COUNTIES... AT 205 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITAKER...OR 16 MILES NORTHWEST OF CHEYENNE...MOVING NORTHEAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... WHITAKER AROUND 210 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 23 AND 63. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4127 10476 4134 10495 4186 10492 4177 10429 TIME...MOT...LOC 2005Z 213DEG 29KT 4136 10493 HAIL...1.00IN WIND...<50MPH $$ RUBIN
109
WWUS55 KCYS 242024
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT SUN JUL 24 2016
WYC031-242033-
/O.CAN.KCYS.SV.W.0099.000000T0000Z-160724T2030Z/
PLATTE WY-
224 PM MDT SUN JUL 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4127 10476 4134 10495 4180 10450 4177 10429
TIME...MOT...LOC 2023Z 248DEG 27KT 4141 10477
$$
WYC015-021-242030-
/O.CON.KCYS.SV.W.0099.000000T0000Z-160724T2030Z/
GOSHEN WY-LARAMIE WY-
224 PM MDT SUN JUL 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHWESTERN GOSHEN AND NORTH CENTRAL LARAMIE COUNTIES...
AT 223 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITAKER...OR
18 MILES NORTH OF CHEYENNE...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED. AT 151 PM MDT...GOLFBALL SIZE HAIL WAS
REPORTED 10 MILES NORTH OF CHEYENNE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN GOSHEN AND NORTH CENTRAL LARAMIE COUNTIES.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 23 AND
30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4127 10476 4134 10495 4180 10450 4177 10429
TIME...MOT...LOC 2023Z 248DEG 27KT 4141 10477
HAIL...1.75IN
WIND...<50MPH
$$
RUBIN443
WWUS55 KCYS 242028
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT SUN JUL 24 2016
WYC015-021-242038-
/O.EXP.KCYS.SV.W.0099.000000T0000Z-160724T2030Z/
GOSHEN WY-LARAMIE WY-
228 PM MDT SUN JUL 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSHEN AND NORTH
CENTRAL LARAMIE COUNTIES WILL EXPIRE AT 230 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4127 10476 4134 10495 4180 10450 4177 10429
TIME...MOT...LOC 2026Z 197DEG 32KT 4141 10477
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 11:51 AM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 24, 11:51 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion...Corrected Aviation National Weather Service Cheyenne WY 1151 AM MDT SUN JUL 24 2016 .SHORT TERM...(Today through Tuesday) Issued at 240 AM MDT Sun Jul 24 2016 Weak upper level shortwave moving overhead through sunrise will interact with midlvl subtropical moisture and result in isolated showers, mainly across the plains. Models continue to show southeasterly winds developing to the east of the Laramie Range by midday with some llvl moisture advection. The 00z model runs show higher dewpoints, better instability, and better convective chances from the southern Laramie Range eastward in areas near Interstate 80. This is also supported by latest runs of the HRRR. Bumped up pops to around 30 percent across Laramie county. The combination of good instability (CAPE around 1500 J/kg) and bulk shear (45-50 kts) could result in stronger storms so added the mention of small hail/gusty winds. SPC has a marginal risk from the southern Laramie Range eastward into Laramie county. Temps today will be the coolest through the short term. Heights will rise some by Monday and Tuesday with the upper ridge centered just south of the CWA (across SW Colorado). Lee trough/dryline will be located just east of the Laramie Range during the aftn. Instability is high to the east of this feature. However, it is rather capped with CIN values of 50-100 J/kg. Kept slight chance pops confined to the Nebraska Panhandle but it remains to be seen how much convective initiation can occur. Another marginal risk is depicted from SPC. Sfc trough will be right along the eastern edge of the CWA by Tuesday with limited instability/tstms. Temps will rise to slightly above normal by Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 220 AM MDT Sun Jul 24 2016 Medium to long range models continue to show the center of the upper level high pressure retrograding westward into the Great Basin region for next week. Northwest flow aloft will develop across Wyoming and Nebraska by Wednesday and Thursday with temperatures lowering closer to normal for this time of the year. Although the high will block subtropical moisture from advecting northward into the forecast area...upslope easterly flow will be common by the middle of next week with model sounding showing a good supply of low to midlevel moisture behind a surface cold front. In addition...several shortwave disturbances embedded in the northwest flow will move southeast out of Canada and will likely result in some cooler air aloft and added instability and jet dynamics. Will need to monitor the potential for strong to severe thunderstorms on Wednesday and even more-so on Thursday due to increased instability and 0-6 bulk shear. There are some differences in timing of this cold front...with the ECMWF and GEM a full 24 hours quicker with the front across southeast Wyoming late on Wednesday. The GFS shows this front stalling across the Dakotas for a while before it progresses southward into the forecast area for Thursday. So not as confident with Wednesday severe potential compared to Thursday...which appears more likely at this time. Temperatures will remain in the 80's to 90's during the day Wednesday...and then likely trend lower by late in the week with highs in the mid 70's to mid 80's expected by Friday behind the cold front. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1143 AM MDT Sun Jul 24 2016 VFR conditions will continue through early afternoon before isolated to scattered thunderstorms mid to late afternoon across portions of southeast Wyoming and far southern Nebraska Panhandle. Prevailing winds will be southeasterly 10-15 kt east of the Laramie Range and westerly 10-20 kt to the west. VCTS forecast at Cheyenne, Laramie, Scottsbluff and Sidney between 20Z and 04Z with MVFR to localized IFR visibilities in heavy rainfall as well as gusty/erratic outflow winds to 40 kt and small hail. Convection will diminish later this evening with clearing skies and light winds. && .FIRE WEATHER... Issued at 220 AM MDT Sun Jul 24 2016 Minimal fire weather concerns through Tuesday. Minimum humidity values will fall to 10-20 percent each afternoon for areas to the west of the Laramie Range. However, wind gusts will stay mostly below 20 mph and thus no fire weather threat is anticipated. Isolated thunderstorms will be possible across areas to the east of the Laramie Range, however the chance of wetting rains will be small. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...TJT AVIATION...MAJ FIRE WEATHER...ZF
Hazardous weather outlook, Jul 24, 9:30 AM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 930 AM MDT SUN JUL 24 2016 NEZ019-020-054-WYZ106>108-110-113>119-251100- SCOTTS BLUFF-BANNER-KIMBALL- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 930 AM MDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EASTERN ALBANY...PLATTE...GOSHEN...LARAMIE AND KIMBALL COUNTIES. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY IN THE MARGINAL RISK AREA...WITH THE STRONGEST STORMS PRODUCING SMALL HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. STORM MOVEMENT WILL BE TO THE EAST AT 15 MPH AND COVERAGE WILL INCREASE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS WEEK. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY MID TO LATE WEEK WITH AN INCREASED THREAT FOR SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. NEZ002-003-021-055-095-096-WYZ101>105-109-111-112-251100- DAWES-BOX BUTTE-MORRILL-CHEYENNE-NORTH SIOUX-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE- 930 AM MDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...AND SOUTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY IN THE WEEK. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY MID TO LATE WEEK WITH AN INCREASED THREAT FOR SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. RUBIN
In the hours before
Local storm report, Jul 24, 12:51 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1251 PM MDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 10 N CHEYENNE 41.29N 104.79W
07/24/2016 M0.25 INCH LARAMIE WY NWS EMPLOYEE
&&
MJAMSKISpecial weather statement, Jul 24, 1:30 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 130 PM MDT SUN JUL 24 2016 WYZ116>118-242015- SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE COUNTY WY- 130 PM MDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 215 PM MDT... AT 130 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CRYSTAL LAKE CAMPGROUND...OR 20 MILES WEST OF CHEYENNE...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... FEDERAL AROUND 150 PM MDT. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 13 AND 25. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 339 AND 345. LAT...LON 4107 10523 4115 10528 4147 10498 4119 10472 TIME...MOT...LOC 1930Z 233DEG 24KT 4115 10519 RUBIN
Local storm report, Jul 24, 1:33 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 10 N CHEYENNE 41.29N 104.79W
07/24/2016 E1.00 INCH LARAMIE WY NWS EMPLOYEE
&&
KCThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:58 PM MDT | Special Weather Statement | CYS | Laramie | 47 min |
| Jul 24, 1:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jul 24, 2:37 PM MDT | Special Weather Statement | CYS | Goshen | 53 min |
| Jul 24, 2:42 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 24, 2:46 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 59 min |
| Jul 24, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 34 min |
| Jul 24, 3:43 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Jul 24, 5:55 PM MDT | Special Weather Statement | CYS | Niobrara | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.